DEAR DR. ROACH: I’m a 69-year-old lady in good well being. For a few years, I’ve had growing bother sleeping due to having to rise up through the night time to urinate. It’s now 4 to eight occasions per night time. I’m cautious to not drink a lot after early afternoon. I’ve a nutritious diet and get loads of train. My major doctor handled me for overactive bladder, which didn’t work. I’ve seen two urogynecologists. They each advised me that I’m producing means an excessive amount of urine at night time as a result of my antidiuretic hormone ranges are very low. Additionally they advised me that the medicine usually given for that can’t be given to folks over 65 as a result of cardiac unwanted side effects. Do you’ve any concepts? Ought to I see a kidney specialist? That is severely affecting my high quality of life. I really feel that if I’ve to dwell with this for the remainder of my life, it might be a brief one. — A.E.S.
ANSWER: The physique has a number of methods in place to permit folks to sleep by means of the night time with out having to rise up to urinate. One in all these is a hormone referred to as arginine vasopressin, additionally referred to as antidiuretic hormone. It’s often at a excessive degree at night time. Sadly, this method would not work so nicely in lots of older folks, and might generally invert completely in order that the degrees are low at night time, and other people must urinate extra. One therapy for that is to provide the hormone in a kind referred to as desmopressin, usually abbreviated DDAVP. It’s given by injection, or by way of nasal spray or oral pill.
Individuals are additionally studying…
The facet impact your urogynecologists are involved about is low sodium ranges (hyponatremia), which is extraordinarily frequent in folks over age 65 when taking this medicine, and most consultants won’t prescribe it for older folks. Ladies are at even larger danger than males. The Meals and Drug Administration has a black field warning, the best degree of concern, that DDAVP is acknowledged to “trigger hyponatremia” and that “extreme hyponatremia might be life-threatening, resulting in seizures, coma, respiratory arrest, or demise.” Even in research with individuals who had been fastidiously monitored and the place decrease doses had been tried, contributors nonetheless developed severe hyponatremia at a charge that was regarding (as much as 30%).
Different choices embrace utilizing a dose of a diuretic within the afternoon, so your physique is as “dry” as it may be earlier than mattress; sleeping drugs; and a more recent therapy referred to as posterior tibial nerve stimulation.
DEAR DR. ROACH: I used to be hospitalized and placed on IV antibiotics two weeks in the past, and adopted it up with one other week of oral antibiotics, amoxicillin. Since getting this therapy, I’ve had diarrhea. Is that this a results of the antibiotics? — Okay.M.B.
ANSWER: The diarrhea could be very prone to be associated to the antibiotics. Antibiotics destroy a lot of your wholesome micro organism residing within the colon, which frequently results in diarrhea. More often than not, the conventional micro organism will come again after ending the antibiotics, and the diarrhea goes away.
Diarrhea with fever or blood, or that persists, ought to immediate analysis for a severe an infection, Closteroides dificile, which wants pressing therapy. C. diff is immune to most antibiotics, so just about any antibiotic predisposes to this harmful an infection, because the C diff take over the gut after the wholesome micro organism have been killed off by the antibiotics.
Many individuals will deal with antibiotic-associated diarrhea with probiotics (wholesome micro organism), both as meals (resembling yogurt) or as a complement. It isn’t clear how efficient that is.
Dr. Roach regrets that he’s unable to reply particular person letters, however will incorporate them within the column each time doable. Readers might electronic mail inquiries to [email protected] or ship mail to 628 Virginia Dr., Orlando, FL 32803.